Citation: MiranaiAnais. "Quite A Sedative, Generally Unpleasant: An Experience with Olanzapine (Zyprexa) (exp28422)". Erowid.org. Feb 13, 2004. erowid.org/exp/28422
My psychiatrist prescribed Zyprexa (Olanzapine) to me as a sedative and anti-manic. I was in a mixed-state during a manic-depressive crisis at the time: my thoughts were racing through my head, I had not slept more than 3 hours per night in months, I was psychotic hearing voices that interpreted events for me, emotionally I was severely depressed and extremely anxious...quite wired and frenzied. He told me this medication would 'calm me down'.
I had eaten four hours before I dosed orally 10mg of Zyprexa at T=0:00, one hour before I intended to fall asleep that night. At T=+0:45, while laying down I began to feel nauseously dizzy and experience some mild visual hallucinations. My heart beat erratically. I fell asleep by T=+1:00 to be woken by my phone at T=+3:00. When I stood up to answer it, I stumbled and was severely disoriented, walking into walls. My vision blurred and I laid down to avoid passing out, which I did a moment later. I woke and propped my feet up before the phone rang again. I talked incoherently on the phone (the caller later told me I sounded 'drugged') and a few minutes later crawled back to bed before passing out again.
This experience, orthostatic hypotension, is a possible side effect of the drug, which for me did not pass until after T=+10:00. I was too sedated to drive, very uncoordinated, mentally slow, and felt constantly on the verge of just going unconscious no matter what I was doing. After being awake one hour from T=+10:00 to T=+11:00, I slept until T=+16:00. The rest of the day, I felt sedated mentally and physically and lacked appetite.
After that intitial dose at 10mg, my psychiatrist dropped me down to 5mg. That reduced level let me fall asleep one hour after dosing for a solid 8 hours, leading me to feel groggy in the morning though articially calm. I developed an unshakable taste preference for sweets while on Zyprexa which faded after I ceased taking it. The inability to eat anything other than sweet-tasting food and the general sedated feel led me to switch meds.
I have a high tolerance for caffeine and have reacted badly to lithium bicarbonate. SSRI's have little effect on me. I do not have any aquired tolerance for alcohol.
COPYRIGHTS: All reports are copyright Erowid.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.